Medical Surgical UTI & Pyelonephritis #3

Question

The nurse is teaching a client with a urinary tract infection (UTI) about use of nitrofurantoin (Macrodantin). The nurse will include which instruction on this medication?

Answers

  1. The medication does not cause photosensitivity.
    • Rationale:

      This answer is not correct because photosensitivity is not a known side effect/adverse reaction to the prescribed medication; therefore, the nurse does not include this information in the teaching session.

  2. It may be taken with antacids if gastric upset occurs.
    • Rationale:

      This answer is not correct because antacids will decrease absorption of the prescribed antimicrobial agent; therefore, this statement is not included in the teaching session.

  3. The medication may cause rust-brownish color to the urine.
    • Rationale:

      This answer is correct because a noted side effect to this medication is a discoloration of the urine which clients may think is blood if not taught prior to administration; therefore, the nurse includes this information in the teaching session.

  4. It is a narrow antibiotic effective with only gram positive bacteria.
    • Rationale:

      This answer is not correct because the medication is sensitive against many gram-negative, and some gram-positive, bacteria such as E-coli, klebsiella, neisseria, salmonella, shigella, staphylococcus aureus, and enterococcus; therefore, the nurse does not include this statement in the teaching session.

Overview

A urinary tract infection (UTI) is an infection in any part of the urinary system; however, most infections involve the lower urinary tract which includes the bladder and the urethra. Medication instruction is an essential component of client care.

Explanation

Learning Outcomes

Medication instruction is an essential component of client care. The client must be taught why the medication is prescribed, any side effects/adverse reactions to monitor for, and safe administration practices. Nitrofurantoin (Macrodantin) is an antimicrobial agent that is prescribed to treat the bacteria that is causing the client’s UTI. A known side effect of this medication is discoloration (e.g., rust-brownish) of the urine; therefore, the nurse includes a statement regarding this effect in the teaching session.

Test Taking Tip

Consider each statement as true or false in regards to the prescribed medication to answer this question correctly.

Video Rationale